Jump to content

I'd Like To Introduce Myself...and Ask A Few Questions


summerbaum
 Share

Recommended Posts

Hi there! My name is Summer, and I have been reading all of your posts for a while, but just joined. I must say that you seem like such a great group of people...full of knowledge and compassion! I was just diagnosed with POTS/EDS about 3 weeks ago. I was lucky enough to be connected with a great neurologist and cardiologist right away, both of whom are familiar with POTS. However, I do have a few questions that I am struggling with. The first is regarding swelling. I know that I pool a LOT, but for the past week and a half I have been having really severe swelling in my hands and ankles/calves. It is to the point where I think I am going to have to cut my wedding rings off because they are cutting so much into my ring finger. I am doing everything I can think of to try to reduce the swelling, but nothing seems to help. I am concerned that there may be an underlying cause to this?

Second, due to my swelling, my PCP ran routine blood tests on me. On Friday I got a call that my hematocrit level had raised from 36 to 50 (above normal). They are referring me to an hematologist/oncologist. Needless to say this makes me a little nervous because I don't know why my blood has thickened so quickly. Does anybody else have experience with this?

Sorry for the rambling, and thank you in advance to anyone who chips in with any advice. I look forward to becoming part of this group!

Link to comment
Share on other sites

Welcome, Summer! You will have alot of your questions answered here by people with lots of varied experiences with POTS, and that's more than any doctor can give you!

Regarding the swelling and raised hematocrit. Have you changed anything in the last couple of weeks regarding meds or diet? Has your hematocrit always been normal and then just changed now?

Link to comment
Share on other sites

Hi Sue...I was on Florinef for 5 days, and started to have minor swelling. The doctor took me off of it, and then the swelling really increased. My hematocrit has actually always been normaly (if not low) and then just changed. I am not familiar with blood disorders, so I don't really know what to think. All my PCP would tell me is that my blood has become too thick and I need to see a hematologist soon.

Link to comment
Share on other sites

Hi Summer,

welcome to this board.

I am quite sure there will be others responding to your post that may be more helpful than myself, but I just wanted to drop by and say hi. I know it counted so much for me when I first started posting here not too long ago.

Unfortunately I don't have an answer for you. I am taking florinef (and potassium supplements along with it as it could cause a depletion of your potassium levels) but never experienced any swelling. There is a high chance that you just have some delayed side effects from the florinef - the swelling sounds like water retention, but only a dr can tell you that for a fact. Also, to the best of my knowledge, there shouldn't be any relationship between florinef and the hematocrit, but again I am no doctor, and every organism responds differently to medication.

I hope you will find some answers to your questions, be it here - a lot of people are extremely knowledgeable and helpful - or from your specialists.

Take care and keep us posted. We're here for you.

Alex

Link to comment
Share on other sites

First of all welcome and Hope you enjoy Dinet , it really is a great place :) If you need anything feel free to message me, Hugs :wub:

I am sorry to hear that you are having those problems, sadly I don't have those types of issues but I wish you all the best. Hope everything gets better and they can cerate a good treatment plan for you that will work. Welcome to the Fourm ^_^

Link to comment
Share on other sites

Hi Summer welcome!

I am so glad you have already found supportive doctors. Dinet has many wonderful, knowledgable, and supportive members.

I have not had the hematocrit problem, but recently was diagnosed with a genetic clotting a mutation. My geneticist ran a thrombosis genetic test after she diagnosed EDS hyper mobility. I am telling you this because i have occasionally had strange reactions that no one could explain. Now the clotting mutation answers many of the questions.

In addition to the Dinet site, you may find some additional support on the EDS site http://www.inspire.com/groups/ehlers-danlos-national-foundation/.

I hope you find your answer soon.

Link to comment
Share on other sites

Welcome to the best forum and support system for what you have. There are many on here who may have the answers for you. Unforunately, I never experienced swelling or a high hematocrit. I am happy to here you have found some good doctors that seem to be trying to help you get a treatment plan right for you. Good luck and keep us posted. :)

Link to comment
Share on other sites

Thank you all for the warm welcome. What a nice group you are. I look forward to getting to know you all, and being a support to each of you!

Link to comment
Share on other sites

Hi summer! I'm sorry to hear about what you have been going through. It can be very scary, but the best thing you can do is keep your chin up. We are all here for you. Have you ever heard of polycythemia? My doctor thought i had this before he diagnosed me with pots. He ran a jak2 mutation blood test on me for polycythemia vera--a rare condition. But really i was just dehydrated. Some other questions i would ask the doc is how your kidneys are functioning. A lot of times when people swell badly, it can indicate kidney involvement--they play a large role in retaining/removing fluid from your body. Erythropoietin is a hormone found in the kidneys that is responsible for regulating red blood cell production. Probably, the reason they are sending you to an oncologist, is because there are tumors that can secrete erythropoietin abnormally. There can be other causes for polycythemia too. I wonder, since the swelling has begun, has your tachycardia gotten any better?

Link to comment
Share on other sites

Welcome to the forum. Hope you can see a hematologist soon and that this just ends up being a weird reaction to meds like so many of us get. (I almost wonder why they haven't come up with ICD-9 code for the diagnosis of "weird"! LOL :D Seems to be a diagnosis my PCP uses for me most frequently! )

Anyway, hope you get some answers soon. Let us know what you find out.

Hugs!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...